Oklahoma, 2021

Hail in Oklahoma, July 17, 2021

July 17, 2021 · NWS AMA · 1 event in 1 county or zone

On the evening of the 17th of July 2021, thunderstorms formed over higher terrain in northeast New Mexico and southeast Colorado. These storms moved southeast into the combined Oklahoma and Texas Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of the 17th of July 2021, thunderstorms formed over higher terrain in northeast New Mexico and southeast Colorado. These storms moved southeast into the combined Oklahoma and Texas Panhandles. The atmospheric instability was sufficient to support a few severe storms with large hail and damaging winds in addition to locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 17, 1:17 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 17, 1:17 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
217 PM CDT Sat Jul 17 2021

.SHORT TERM (Today through tomorrow night)...

Another couple rounds of showers/thunderstorms are forecast for
the short term. These typical summertime showers/thunderstorms
will be scattered in nature and hard to pinpoint, but generally
speaking we are not expecting widespread severe weather. We can
however get a couple rogue thunderstorms capable of producing an
isolated severe wind gust around 60 mph, and of course lightning
is a threat with any thunderstorm. Additionally, isolated
flooding may occur if a thunderstorm develops over an urban area.

High pressure will continue to build into the Four Corners region
today/tonight. This will continue our northwest flow pattern
aloft, but it becomes more northerly tomorrow as the high pushes
north of the Four Corners region into a north-to-south elongated
H5 high. We still keep the moist atmosphere in place with the
tropical airmass and high precipitable water values. In typical
summertime fashion, our mean flow is rather weak with little
shear. Thunderstorms are going to be very pulsy and experience
very slow storm motion as updrafts struggle to maintain.

For today, the northwest flow and embedded impulses will make for
our better chances of more widespread rainfall across the
Panhandles. As we reach convective temperatures later today, look
for scattered pop-up thunderstorms to form across the north and
northwest and even off the higher terrain across eastern NM,
eventually pushing east and south through the evening. Storms will
exhibit slow motion, so any storms that form over urban areas
will have a chance for flooding given the high PWATs. Early on,
with the inverted-v soundings anticipated, we could have
evaporative cooling processes created damaging wind gusts as
storms collapse. There are pockets of 1000-1500 J/kg MLCAPE, so we
could have hail develop, but the weak shear will not allow for
strong updrafts, so we could have more of an accumulating hail
threat with small stones not quite getting to severe criteria of
1.0"+ in diameter. So, main threats today will be localized
flooding and damaging wind gusts.

For tomorrow, there is a lot of uncertainty and we could end up
drier than what we have forecast. The atmosphere may work itself
over through the overnight period tonight, and make for
unfavorable conditions for storms tomorrow. The NAM Nest has been
performing well lately with these summertime thunderstorms, and it
keeps us mostly dry for tomorrow. Of course, this is just one
output, as the National Blend of Models paints 30-40 percent
across most of the area. If we end up with mostly subsidence
aloft and the absence of any outflow boundaries to work with, we
could be over forecasting PoPs for tomorrow. A lot will depend on
today/tonight, but with that said we are looking at a very similar
story for any showers/thunderstorms that develop regarding weak
shear, slow storm movement, and the tropical airmass. Threats will
be similar with damaging wind gusts and localized flooding as the
main impacts. Confidence for precipitation timing and coverage is
low at this time given the uncertainty.

Guerrero

&&

.LONG TERM...Monday through Friday...

The beginning of the long term will continue the pattern of below
average temperatures and chances for storms. Looking towards
later in the week, a return to near normal temperatures is
expected along with drier conditions.

An upper level ridge continues to build across the western CONUS
on Monday, keeping the area under northerly flow aloft. A H500
shortwave beginning across the Northern Plains, is forecast to
move south across the Southern Plains on Monday afternoon through
the evening. This shortwave will likely support initiation of
thunderstorms on Monday evening across the area. The thunderstorms
may continue into Tuesday, with a weak upper level low pressure
system attempting to undercut the ridge over northern Texas. If
there are storms on Tuesday, they likely will be confined to the
southern Texas Panhandle. Upper level support will continue to be
weak, so organized severe weather is not expected at this time.

The ridge with associated high pressure is expected to move
slowly towards the east through the extended period, with the
center of high pressure mainly across the Central Plains. By
Friday, the ridge is forecast to expand across the Southern
Plains, which will lead to increasing high temperatures and
continued dry conditions through the end of the period.

Muscha/Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  89  68  87  65 /  50  30  50  30  40
Beaver OK                  69  94  67  90  65 /  20  30  50  30  20
Boise City OK              64  90  63  88  61 /  40  40  40  20  20
Borger TX                  72  95  70  91  68 /  40  30  50  30  30
Boys Ranch TX              69  90  68  89  66 /  50  30  50  20  30
Canyon TX                  68  88  67  86  65 /  40  30  50  30  40
Clarendon TX               69  90  69  87  66 /  30  20  40  40  40
Dalhart TX                 64  89  62  88  61 /  50  40  50  20  30
Guymon OK                  67  92  65  89  64 /  20  30  40  20  20
Hereford TX                68  89  67  88  65 /  50  30  50  30  40
Lipscomb TX                69  94  68  90  66 /  20  30  50  40  20
Pampa TX                   69  91  68  87  65 /  40  30  50  40  30
Shamrock TX                69  93  69  88  66 /  20  20  40  40  40
Wellington TX              70  93  70  90  67 /  20  20  40  40  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/5
Hazardous weather outlook, Jul 17, 1:06 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CDT Sat Jul 17 2021

OKZ001>003-TXZ001>020-317-180715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and tonight across the
Oklahoma and Texas Panhandles. Some storms become severe, mainly
before 9 PM. The main threats include damaging winds and some
large hail up to quarter size cannot be ruled out. Heavy rain may
lead to localized flooding or flash flooding, especially in urban
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Sunday through Monday night, and then across
the southern Texas Panhandle Tuesday. Overall, the probability of
severe thunderstorms is low at this time. However, the strongest
storms will be capable of producing heavy rainfall, mainly Sunday
afternoon and Sunday night, which may lead to localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 17, 12:41 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
141 PM CDT Sat Jul 17 2021

OKZ001-TXZ001-171945-
Cimarron OK-Dallam TX-
141 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON AND
NORTHEASTERN DALLAM COUNTIES UNTIL 245 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Griggs, or 13 miles southeast of Boise City, moving
southeast at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3654 10206 3650 10215 3650 10216 3641 10223
      3636 10247 3643 10256 3664 10249 3672 10222
TIME...MOT...LOC 1840Z 329DEG 6KT 3662 10231

Guerrero
Special weather statement, Jul 17, 1:30 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
230 PM CDT Sat Jul 17 2021

TXZ001-002-172030-
Sherman TX-Dallam TX-
230 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN AND EAST
CENTRAL DALLAM COUNTIES UNTIL 330 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Stratford, moving southeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3642 10223 3650 10203 3637 10185 3621 10215
TIME...MOT...LOC 1930Z 333DEG 5KT 3640 10209

Guerrero
Special weather statement, Jul 17, 1:50 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
250 PM CDT Sat Jul 17 2021

TXZ001-172045-
Dallam TX-
250 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALLAM COUNTY UNTIL
345 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Conlen, or 22 miles south of Boise City, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Dallam
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10227 3632 10219 3620 10259 3650 10265
TIME...MOT...LOC 1949Z 337DEG 9KT 3641 10249

Guerrero
Special weather statement, Jul 17, 2:27 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
327 PM CDT Sat Jul 17 2021

TXZ006-007-172130-
Hartley TX-Moore TX-
327 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOORE AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 430 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Channing, or 15 miles west of Dumas, moving
southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Moore
and southeastern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3590 10224 3583 10197 3562 10210 3562 10216
      3563 10216 3563 10217 3574 10234
TIME...MOT...LOC 2027Z 297DEG 7KT 3579 10222

Guerrero
Special weather statement, Jul 17, 2:35 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
335 PM CDT Sat Jul 17 2021

OKZ002-172130-
Texas OK-
335 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
430 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Eva, or 8 miles south of Elkhart. This storm was
nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3687 10199 3697 10188 3687 10152 3668 10191
TIME...MOT...LOC 2035Z 323DEG 3KT 3688 10187

Guerrero
Special weather statement, Jul 17, 2:40 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT Sat Jul 17 2021

TXZ014-172145-
Gray TX-
340 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAY COUNTY UNTIL
445 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 11 miles southeast of Pampa, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3532 10080 3547 10092 3562 10073 3555 10054
      3539 10054
TIME...MOT...LOC 2040Z 238DEG 12KT 3541 10085

Guerrero

The radar

The Amarillo radar (KAMA), 185 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
July 17, 2:57 PM CST
Where
Texas County, 6.22 mi N of Eva
Measured
1 in hail
Reported by
Public
Coordinates
36.890, -101.900

Mostly dime to nickel size with a few stones up to the size of quarters. Reported by a local feed lot.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974086.